Tessa Davis. 6 PEM papers that could change your practice – #1 – codeine, Don't Forget the Bubbles, 2014. Available at:
Simon Binks, an Emergency Medicine doc in Wollongong Hospital recently gave an awesome talk on six papers that changed his paediatric emergency medicine practice in the last year. This week we are posting one each day.
You can hear the talk on Joe Lex’s Free Emergency Medicine Talks site.
See all the papers and discussion:
Here I summarise the first paper he identified and his key points.
1. Codeine – it’s time to clean out the drug cupboards
In Australia, we use Painstop (codeine and paracetamol) in ED all the time. But evidence over the last year has caused a huge change in practice.
Case reports in the American Academy of Pediatrics in 2012 highlighted a problem:
- Case reports in children post-tonsillectomy
- These children were discharged on a standard dose of codeine which they took regularly (4-6 hourly)
- There were three deaths and one case of representation to hospital with severe respiratory depression (all 3-5 years)
- Serum morphine levels in these patients measured at four times the therapeutic range
NEJM then wrote an editorial about the FDA investigation that these case reports prompted.
Codeine is metabolised to morphine (by cytochrome P-450) and then to morphine-6-glucoronide (the active metabolite)
Cytochrome P-450 enzyme has variable genetic activity and expression in humans
- 5-10% are non-metabolisers of codeine (no analgesic effect)
- The majority are normal or extensive metabolisers
- Up to 20% are rapid or ultra metabolisers of codeine (more likely to be Middle Eastern and North African racial groups, least common in Chinese or Japanese)
The FDA investigation reviewed the literature of adverse reporting and found ten deaths and three cases of severe respiratory depression related to codeine use. Eight were post-tonsillectomy, three were respiratory tract infections and two were other causes (children aged 21 months to 9 years).
In those cases with genotype testing: four were ultra metabolisers and three were extensive metabolisers.
So the FDA added a warning label and listed post-tonsillectomy analgesia as a contraindication to codeine use (as most adverse events occurred in these patients)
The MHRA in the UK also issued a warning not to use codeine as an analgesic in children under 12 years or in breastfeeding mothers (if the mum is an ultra-metaboliser then the codeine can be passed on in breast milk).
Many places have stopped using it – in 10% it’s ineffective, and in another 10% there will be adverse effects.
We have good, safe and effective alternatives in paracetamol and ibuprofen. Oxycodone has also been looked at by the FDA and may be safer.
Kelly LE, Rieder M, van den Anker J, Malkin B, Ross C, Neely MN, Carleton B, Hayden MR, Madadi P, Koren G. More codeine fatalities after tonsillectomy in North American children, Pediatrics (2012) 129(5):e1-e5.
Racoosin, JA, Robertson, DW, Pacanowski, MA, Neilsen DR. New evidence about an old drug – risk with codeine after adenotonsillectomy, New England Journal of Medicine (2013) 368:2155-2157.